Can Celexa cause itching? (5+ management strategies)
This article will explore whether Celexa can cause itchiness and discuss the potential allergic reactions it can cause. The article will also examine the research findings regarding citalopram-induced itchiness.
Moreover, the article will mention the factors that can influence the occurrence of Celexa-induced itchiness. Finally, it will provide recommendations on what to do if Celexa causes itchiness.
Can Celexa cause itching?
Yes, Celexa can cause itchy skin. However, this is a rare side effect. If you feel itchy after taking Celexa, this may indicate that you are allergic to it. Allergic reactions can be very dangerous and life-threatening; you must report Celexa-induced itchiness to your doctor as soon as possible.
Itchiness, also known as pruritis, is a rare side effect of Celexa, and not everyone may experience this allergic reaction after taking it. However, it is still important to be aware of all your allergies and notify your doctor about them to avoid such problems.
What does research suggest?
In a case study, a man presented with multiple symptoms of a citalopram-induced allergic reaction, including itchiness. To illustrate, the patient reported experiencing persistent anal pruritis while taking the drug .
In addition, it was stated that he started suffering from multiple types of rashes only six days after starting citalopram. For instance, he developed a widespread and papular red rash caused by citalopram. He also presented with keratin cell necrosis and inflammation of the small blood vessels in the skin .
These lesions lasted for several weeks after discontinuation, as citalopram stays in the body for a long time, having a half-life of 33 to 36 hours. However, after the itchiness and skin reactions resolved, it didn’t come back .
What factors may influence Celexa-induced itchiness?
Several factors can increase the occurrence of Celexa-induced itchiness. It is important to be aware of these factors in order to better understand and manage the condition. First of all, each person’s body reacts differently to medications.
Some individuals are more likely to develop allergic reactions to certain drugs, including Celexa, than others. Genetics can also play a role in people’s allergies. Thus, people who have a personal or family history of drug allergies, especially SSRI allergies, are at higher risk of Celexa-related itchiness.
Taking high doses of Celexa or jumping to higher doses without applying proper dose escalation can increase the likelihood and severity of side effects like pruritus. Moreover, certain diseases and concurrent medications can increase the risk of experiencing pruritis while taking Celexa.
Moreover, people who tend to experience increased sweating as a side effect of Celexa are more likely to experience itchiness.
What concurrent medications and diseases influence Celexa-related itchiness?
People with the following disease, or those who are concurrently taking the following medications, are more likely to experience itchiness while administering Celexa [2,3]:
|Other antidepressants like Lexapro, Cymbalta, and Pristiq.
|Certain antihypertensive drugs, like ACE inhibitors
|End-stage renal disease
|Certain anti-diabetic drugs, like biguanides and sulphonylurea derivatives
|Cholestatic liver disease
|Anti-epileptics like carbamazepine, fosphenytoin, oxcarbazepine, phenytoin, and topiramate
|Medications containing dextromethorphan, such as Adderall.
What to do if Celexa causes itchiness?
If you experience itchiness while taking Celexa, then the following steps should be taken:
Consult with your doctor
You must inform your doctor about the itchiness you develop upon taking Celexa. You should also describe to them the characteristics and onset of your symptoms. They will determine whether this is an allergic reaction, evaluate the potential cause of itching, and recommend appropriate intervention.
The doctor will most probably prescribe you antihistamines for symptomatic relief from itchiness. However, it is important to consider the risk of drug interactions. Moreover, if your symptoms are severe, the doctor may prescribe corticosteroids as well.
If your Celexa allergy is only mild, the doctor may lower your dose and monitor your response to the dose reduction. If you still experience itchiness after the dose adjustment or if you were presenting with a serious allergic reaction from the start, then they’ll probably have you gradually discontinue the drug.
On the other hand, if your itchiness is not a consequence of the Celexa allergy, you may not need to reduce the dose or discontinue the drug. However, this should only be decided by the doctor.
How to manage Celexa-related itchiness?
If you suffer from itchiness while taking Celexa, the following tips may be helpful:
- Apply cold compressions to the affected area to soothe the itchy sensations.
- Make sure to moisturize your skin regularly with a moisturizer that doesn’t irritate you. This helps keep your skin healthy.
- It is advisable to wear loose-fitting, breathable clothing. Wearing tight clothes that directly touch the skin or are made of irritating fabrics can make Celexa-induced itchiness worse.
- Don’t touch or scratch the itchy areas; this may break the skin and increase the risk of infection.
- Identify all the triggers that increase your itchiness and try to avoid them.
However, it is important to understand that these tips are only helpful for uncomplicated skin-related side effects. Allergic reactions or complicated skin-related problems, on the other hand, require immediate medical attention.
Based on my research, I have found that Celexa can cause itching, although it is a rare side effect. I believe that certain allergic reactions to Celexa can be dangerous, so it is important to report any itchiness to your doctor as soon as possible.
From my perspective, factors such as genetics, high dosage, certain diseases, concurrent medications, and increased sweating can influence Celexa-induced itchiness.
If Celexa causes itchiness, I recommend consulting with your doctor. They will evaluate the situation and may prescribe antihistamines or corticosteroids for relief. They may also adjust your dosage or gradually discontinue the medication if necessary.
Additionally, I believe that applying cold compressions, moisturizing the skin regularly, wearing loose-fitting clothing, avoiding scratching, and identifying triggers can be helpful.
Was this helpful?
Richard MA, Fiszenson F, Jreissati M, Jean Pastor MJ, Grob JJ. Toxidermie aux antidépresseurs sérotoninergiques: 2 cas [Cutaneous adverse effects during selective serotonin reuptake inhibitors therapy: 2 cases]. Ann Dermatol Venereol. 2001 Jun-Jul;128(6-7):759-61. French. PMID: 11460042. https://pubmed.ncbi.nlm.nih.gov/11460042/
Song J, Xian D, Yang L, Xiong X, Lai R, Zhong J. Pruritus: Progress toward Pathogenesis and Treatment. Biomed Res Int. 2018 Apr 11;2018:9625936. doi: 10.1155/2018/9625936. PMID: 29850592; PMCID: PMC5925168. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5925168/
Reich A, Ständer S, Szepietowski JC. Drug-induced pruritus: a review. Acta Derm Venereol. 2009;89(3):236-44. doi: 10.2340/00015555-0650. PMID: 19479118. https://pubmed.ncbi.nlm.nih.gov/19479118/